The Call for Opposition: Challenging the P2P and IOM Processes
In our second article on how to react to the publication of the draft P2P report, Gabby Klein provides her view of why she and a large group of advocates and patients are continuing their protest of the government’s ongoing control and manipulation of our disease via their processes...
Discuss the article on the Forums.

Potassium Supplements

Discussion in 'General Treatment' started by pemone, May 29, 2014.

  1. pemone

    pemone Senior Member

    Messages:
    366
    Likes:
    114
    For those who supplement potassium, have you tried potassium bicarbonate? I'm taking 1/2 teaspoon in 12 ounces of water, and this is causing my stomach to feel raw/burn. I never have that reaction with any food or with sodium bicarbonate. Have others seen this reaction?

    I have tried potassium citrate up to 600 mg in 12 oz of water, and I never have this reaction.

    I want the bicarbonates for alkalinity, but I don't want the large dose of sodium from sodium bicarbonate. I was hoping to transition to potassium bicarbonates, supplementing about four grams of potassium (by dose) per day, and hopefully under one gram of sodium. This strange reaction to the potassium bicarbonate is throwing me back a little.
     
  2. Hip

    Hip Senior Member

    Messages:
    4,233
    Likes:
    4,472
    That is quite a high intake of potassium. Half a teaspoon of potassium bicarbonate will weigh around 4 or 5 grams, and potassium bicarbonate contains 39% potassium by weight, so you are consuming up to 2 grams of potassium daily. Given that the potassium intake from diet is around 4.7 grams a day, you have increased this quite substantially.

    It maybe not the reason for your stomach symptoms, but it is something to bear in mind.
     
  3. pemone

    pemone Senior Member

    Messages:
    366
    Likes:
    114
    From my potassium bicarb ingredient label, 1/4 teaspoon is 1 gram = 390 mg of elemental potassium.

    So 1/2 teaspoon is 780 mg of elemental potassium (= 2 grams of potassium bicarbonate by weight)

    In any case, I didn't like the effects on my stomach the potassium bicarb had. I switched to potassium citrate, and so far that is very well tolerated.

    I would like to know how potassium bicarb changes chemically in the stomach and blood. How is it able to maintain alkalinity in the body?
     
  4. Hip

    Hip Senior Member

    Messages:
    4,233
    Likes:
    4,472
    I guess it depends on how you define one teaspoon. If you take one heaped teaspoon of potassium bicarbonate, that weighs 9 grams (I just weighed it), so a half of that would be around 4.5 grams.
     
  5. pemone

    pemone Senior Member

    Messages:
    366
    Likes:
    114
    It's really strange, because I took one level teaspoon from my bulk powder, and it was four grams. Maybe your bicarb has a filler that is affecting the weight. Something doesn't add up.
     
  6. Hip

    Hip Senior Member

    Messages:
    4,233
    Likes:
    4,472
    My level teaspoon is around 4.5 grams, and heaped is 9 grams.
     
  7. pemone

    pemone Senior Member

    Messages:
    366
    Likes:
    114
    Okay, so we are more or less calibrated.
     

See more popular forum discussions.

Share This Page